Alert archive / Iowa / Special Weather Statements in 2024

Special Weather Statement, NWS Des Moines, IA

July 31, 20245 counties in Iowa

NWS Des Moines, IA issued this special weather statement at Jul 31, 2024, 10:21 PM CDT for 5 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 10:21 PM CDT (03:21 UTC)
Expired
Jul 31, 2024, 11:00 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Hail
0.00 in
Wind
40

Counties Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

575 
WWUS83 KDMX 010321
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1021 PM CDT Wed Jul 31 2024
 
IAZ004>006-015-016-010400-
Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
1021 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT EMMET...KOSSUTH...HANCOCK...
WINNEBAGO AND PALO ALTO COUNTIES THROUGH 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Delavan to 4 miles east of
Sibley. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Estherville, Algona, Forest City, Emmetsburg, Garner, Lake Mills,
Britt, Swan Lake, Five Island Lake, Ingham Lake, Iowa Lake, Union
Slogh, High Lake, Lost Island Lake, Eagle Lake, Okamanpedan Lake,
Silver Lake, Rush Lake, Rice Lake, and Armstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4350 9350 4291 9350 4291 9491 4350 9492
TIME...MOT...LOC 0320Z 335DEG 31KT 4371 9408 4343 9566 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Jimenez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:29 PM CDT, 6 hours 52 minutes earlier. Its key messages:

  • Thunderstorms likely tonight with an Enhanced Risk of severe weather over much of the forecast area. Although large hail and a few tornadoes are in place, damaging winds are the primary concern.
  • Lingering chances for showers & a few storms north and east Thursday
  • Mainly dry this weekend
Area forecast discussion, Jul 31, 3:29 PM CDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
329 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Thunderstorms likely tonight with an Enhanced Risk of severe
  weather over much of the forecast area. Although large hail
  and a few tornadoes are in place, damaging winds are the
  primary concern.

- Lingering chances for showers & a few storms north and east
  Thursday

- Mainly dry this weekend

&&

.DISCUSSION...
Issued at 328 PM CDT Wed Jul 31 2024

The primary concern is obviously what is going to transpire
over the next 12-18 hours with another round of severe weather
and heavy rains anticipated. The airmass is becoming
increasingly unstable with MLCAPEs now approaching 4000 J/kg
west, however CINH is equally strong and still 100+ J/kg due to
a noted warm layer around 2km. This has suppressed even much
cumulus development. Forecast temps and heat indices have not
reached expected values due to morning convection lingering
longer than anticipated, but the sensible weather is still warm
and humid with dewpoints into the 70s so will leave the current
advisory in place until expiration.

This situation is expected to change later this evening however
as lift associated with the current Dakotas upper low is
expected to cross the MO River into IA. Vertical motion from
diffluence aloft and QG forcing is expected to cool the mid
levels and erode this warm layer allowing for convection to
rapidly develop to our northwest during the late afternoon or
evening hours, with a separate cluster likely occurring farther
southwest ahead of the current NE MCS. RAP forecast soundings
over western IA suggest MLCAPEs may reach 4000-5000 J/kg, mid
level lapse rates around ~9 C/km, and DCAPEs as high as 1500
J/kg. This alarming thermodynamic parameter space and very warm
airmass is very conducive for damaging winds, and both the 12Z
HREF and recent HRRR runs suggest that localized high end gusts
are possible (70+ mph). Recent HRRR runs have had good agreement
on this magnitude, but not placement, occurring anywhere from
the Siouxland area into MO. While the warm airmass and only
moderate effective shear ~40kts may temper the large hail
potential somewhat, and less than favorable 0-1km shear and SRH
aren't ideal for tornadoes, the magnitude of the instability
and stretching/parcel acceleration potential keeps both of those
in play. With organized wind/bowing segments favored, the heavy
rain potential may be minimized due to the progressive nature
of the MCS, and the 12Z HREF reflects that as well with only
spotty 1-4" amounts, lesser than noted for previous events.

The severe weather potential should be over by Thursday, but
the parent upper low is expected to mature over the Upper MS
Valley with lingering forcing in eastern IA aiding precip
chances in the morning, and the low modifying the environment
such that steep low level lapse rates may produce showers and a
few storms, and possibly even a funnel cloud or two near the
core of the upper low.

By Friday and the weekend, although there won't be a
significant change in airmass, surface high pressure should
dominate leading to mainly dry conditions and seasonal
temperatures and humidity. By early next week, the sprawling
Rockies upper high will become progressive enough that
increasing return flow and warm advection will return leading to
warmer temperatures, especially southwest. The models are in
good agreement that a northern stream short wave will bring
another frontal passage and chances for showers and storms
around Monday night, especially north, and this time leading to
a cooler temperatures and a more notable change of airmass.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1255 PM CDT Wed Jul 31 2024

Convection lingers south of KOTM, but VFR conditions can be
expected there and elsewhere with mostly clear skies over much
of the area this afternoon. However a period of strong to severe
thunderstorms is anticipated tonight, with the potential
starting at TAF sites around 01Z-04Z west to east. The
confidence in occurrence is sufficient to include thunder at
this lead time. Generic, VFR conditions have been mentioned, but
MVFR/IFR conditions are certainly possible but will not be
included until trends become clearer. Confidence in VFR
conditions increases again Thursday morning after the frontal
passage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ033>035-
044>048-057>061-070>075-081>086-092>097.

&&

DISCUSSION...Hagenhoff
AVIATION...Small
Hazardous weather outlook, Jul 31, 3:23 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
323 PM CDT Wed Jul 31 2024

IAZ033>035-044>048-057>061-070>075-081>086-092>097-012030-
Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Audubon-
Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
323 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area this afternoon. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional thunderstorms will arrive late this evening from the
west and move across the state overnight. Damaging winds and large
hail will be the primary threats. Heavy rain is also a concern
for areas that will have received the most rain so far this week.
A tornado is possible but the likelihood is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few non-severe thunderstorms may linger into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today through Thursday morning. Rainfall
amount reports are also appreciated.

IAZ004>007-015>017-023>028-036>039-049-050-062-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-
Grundy-Black Hawk-Marshall-Tama-Poweshiek-
323 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Additional thunderstorms will arrive late this evening from the
west and move across the state overnight. Damaging winds and large
hail will be the primary threats. Heavy rain is also a concern
for areas that will have received the most rain so far this week.
A tornado is possible but the likelihood is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few non-severe thunderstorms may linger into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today through Thursday morning. Rainfall
amount reports are also appreciated.

Dodson

In the hours before

Local storm report, Jul 31, 8:49 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
849 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Dmg     2 NNE Des Moines        41.60N 93.60W
07/31/2024                   Polk               IA   Public

            Multiple reports of tree damage and power
            outages throughout the Des Moines metro and
            surrounding areas.

&&

Dodson
Local storm report, Jul 31, 8:54 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
854 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Tstm Wnd Dmg     2 ESE Windsor Heights   41.59N 93.67W
07/31/2024                   Polk               IA   Amateur Radio

            2 foot diameter tree down. Block west of
            42nd and Harwood. Blocking part of road.
            Time estimated.

&&

BSS
Local storm report, Jul 31, 9:04 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
904 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Tstm Wnd Gst     Des Moines Int Airport  41.53N 93.66W
07/31/2024  M66 MPH          Polk               IA   ASOS

            Delayed report.

&&

rev
Special weather statement, Jul 31, 9:12 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
912 PM CDT Wed Jul 31 2024

IAZ073>075-084>086-095>097-010245-
Wapello IA-Appanoose IA-Marion IA-Lucas IA-Wayne IA-Davis IA-
Mahaska IA-Monroe IA-Warren IA-
912 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT MONROE...LUCAS...MARION...
DAVIS...WAPELLO...WAYNE...MAHASKA...APPANOOSE AND EASTERN WARREN
COUNTIES THROUGH 945 PM CDT...

At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Iowa Speedway to 7 miles
southeast of Pella to 6 miles south of Albia to 12 miles northwest of
Unionville. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ottumwa, Oskaloosa, Pella, Knoxville, Centerville, Chariton, Albia,
Bloomfield, Corydon, Monroe, Pleasantville, New Sharon,
Melcher-Dallas, Eddyville, Ottumwa Industrial Airport, Lake Sundown,
Rathbun Lake, Knoxville Raceway, Lake Red Rock, and Eldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central, central and southeastern Iowa.

&&

LAT...LON 4150 9336 4148 9334 4151 9333 4151 9241
      4116 9241 4116 9218 4060 9218 4058 9344
TIME...MOT...LOC 0212Z 259DEG 43KT 4164 9294 4130 9285 4094 9283 4065
9310

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jimenez
Special weather statement, Jul 31, 9:38 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
938 PM CDT Wed Jul 31 2024

IAZ037>039-048>050-061-062-010315-
Black Hawk IA-Story IA-Tama IA-Poweshiek IA-Grundy IA-Jasper IA-
Hardin IA-Marshall IA-
938 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT POWESHIEK...EAST CENTRAL STORY...
SOUTHEASTERN HARDIN...MARSHALL...SOUTHWESTERN BLACK HAWK...TAMA...
CENTRAL GRUNDY AND EASTERN JASPER COUNTIES THROUGH 1015 PM CDT...

At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Conrad to 7 miles north of
Grinnell to 5 miles east of New Sharon. Movement was northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marshalltown, Newton, Grinnell, Grundy Center, Toledo, Montezuma,
Tama, Hudson, Traer, Reinbeck, State Center, Brooklyn, Dysart, Dike,
Conrad, Baxter, Iowa Speedway, Meskwaki Casino, Rock Creek Lake, and
Gladbrook.

This includes Interstate 80 between mile markers 166 and 204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Iowa.

&&

LAT...LON 4230 9230 4151 9230 4151 9292 4209 9338
      4251 9259 4230 9225
TIME...MOT...LOC 0238Z 239DEG 31KT 4216 9297 4184 9268 4149 9255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jimenez
Special weather statement, Jul 31, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1021 PM CDT Wed Jul 31 2024

IAZ004>006-015-016-010400-
Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
1021 PM CDT Wed Jul 31 2024

...STRONG THUNDERSTORMS WILL IMPACT EMMET...KOSSUTH...HANCOCK...
WINNEBAGO AND PALO ALTO COUNTIES THROUGH 1100 PM CDT...

At 1020 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Delavan to 4 miles east of
Sibley. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Estherville, Algona, Forest City, Emmetsburg, Garner, Lake Mills,
Britt, Swan Lake, Five Island Lake, Ingham Lake, Iowa Lake, Union
Slogh, High Lake, Lost Island Lake, Eagle Lake, Okamanpedan Lake,
Silver Lake, Rush Lake, Rice Lake, and Armstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9350 4291 9350 4291 9491 4350 9492
TIME...MOT...LOC 0320Z 335DEG 31KT 4371 9408 4343 9566

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Jimenez

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:27 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union48 min
Jul 31, 7:30 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Dallas, Greene, Guthrie and 1 more45 min
Jul 31, 7:54 PM CDTSevere Thunderstorm WarningDMXAdair, Boone, Dallas, Guthrie, Madison, Polk and 2 more51 min
Jul 31, 7:59 PM CDTSpecial Weather StatementDMXBoone, Calhoun, Carroll, Greene, Guthrie31 min
Jul 31, 8:12 PM CDTSpecial Weather StatementDMXClarke, Decatur, Lucas, Ringgold, Wayne33 min
Jul 31, 8:21 PM CDTSevere Thunderstorm WarningDMXAppanoose, Clarke, Decatur, Lucas, Madison, Mahaska and 5 more39 min
Jul 31, 8:27 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Hardin, Jasper, Madison, Marion and 4 more48 min
Jul 31, 8:43 PM CDTSpecial Weather StatementDMXAudubon, Calhoun, Carroll, Greene, Guthrie, Webster62 min
Jul 31, 9:12 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 2 more33 min
Jul 31, 9:38 PM CDTSpecial Weather StatementDMXGrundy, Jasper, Marshall, Poweshiek, Tama37 min
Jul 31, 10:41 PM CDTSpecial Weather StatementDMXWorth34 min

Nearby

Special Weather Statements in Iowa, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.